A few years ago I had a stent placed in my aorta after a scan revealed an aneurysm. I was also prescribed clopidogrel, an anticoagulant, and it wasn't long before I noticed that every time I got a knock, no matter how small, I immediately started to bruise badly. In January, my pills went off, but I still bruised easily. is this normal?
A stent is a surgical implant -- a mesh-like tube placed in a blood vessel that acts as a scaffold, holding the blood vessel open and ensuring blood flow.
If they are blocked, they are usually placed in a heart artery to prevent a heart attack. In the case of an aortic aneurysm, a weakness in the wall of the body's aorta, a large stent is used to relieve pressure on the blood vessel and prevent it from bursting.
After a stent is placed, anticoagulants are usually given to stop blood clots from forming around the stent, which can cause further blockage and cause heart attacks and strokes.
When prescribing anticoagulant tablets such as clopidogrel, we warn patients that they bleed more easily, for example from the gums after brushing their teeth.
I'm off my anticoagulants after having an aortic stent placed - so why do I still bruise easily?
A bruise, a small hemorrhage under the skin from a blow that damages the small superficial blood vessels, is also more common.
These side effects should stop when the anticoagulant is stopped. But it's important to note that these problems occur with most of these drugs - so if you switch to a new drug, the problems may persist.
Bruising or increased bleeding is not life threatening, so we usually say that the benefits of a drug - in terms of preventing fatal events like a heart attack - far outweigh these minor risks.
If medications are not the cause, blood tests may be done to check for normal levels of clotting proteins and platelets, as well as other tests such as liver function, which is also an important part of the blood clotting system.
With age, thinner skin, more fragile blood vessels, and easier bruising are also common.
Earlier this year I got shingles on my neck and shoulder blades. It hurt incredibly, I had no appetite, couldn't sleep and was extremely tired. It took months and even now, six months later, I still get a tingling pain in my neck. I'm afraid I'll never feel the same again. Suggestions?
More Sunday Post from Dr. Ellie Cannon...
- DR. ELLIE CANNON: My GP told me I would have to live with swollen, red legs at 90. Is she right? 13/05/23
- DR. ELLIE CANNON: I fear my prostate cancer will spread if I rely solely on tests 05/06/23
- DR. ELLIE CANNON: Is my new blood pressure medication giving me no appetite at all and should I be concerned? 15/04/23
- DR. ELLIE CANNON: Does the blotchy skin pain on my thighs and groin indicate something serious? 08/04/23
- DR. ELLIE CANNON: Could my eye disease be the cause of my frequent dizziness? 01/04/23
- DR. ELLIE CANNON: My mom falls a lot, can she walk well? 25/03/23
- DR. ELLIE CANNON: I'm 85 years old and I have type 2 diabetes and it makes my feet cold...how do I keep warm? 18/03/23
- DR. ELLIE CANNON: I wake up with night sweats... Could this be a sign of blood cancer? 11/03/23
- DR. ELLIE CANNON: My breasts aren't lumpy but itchy, should I be worried about cancer at 72? 3, 23 april
- View full profile
Shingles is the reactivation of an old chickenpox infection. After the initial infection, the virus that causes chickenpox - which most of us contracted as children - remains dormant in the body.
But as you get older, or if you weaken or become frail, immunity to the virus (varicella-zoster virus (VZV), part of the herpes virus group) can weaken, allowing it to become active again.
VZV is found in nerves - which is why the rash it causes, when it becomes active, can appear in bands or plaques along nerve lines.
That's why it's so painful, causing burning, pain, and something called neuropathic pain -- nerve pain that feels like electricity or tingling.
Shingles can also cause a long-term condition called neuralgia - when the pain persists, it causes stabbing pain. For some people, shingles neuralgia becomes chronic and requires treatment.
It is worth seeing your GP after a severe shingles attack. There may be an underlying problem, from stress to insomnia or even depression, that can exacerbate the discomfort.
We also vaccinate everyone over the age of 70, and if you're not vaccinated it's worth trying to avoid getting the disease again.
I went to my GP in January for vulvar pain and was told I may have a type of skin cancer called basal cell carcinoma. This obviously worried me, but the doctor didn't seem too concerned and said I could do a biopsy if I really wanted to. If it's going to be painful, should I bother?
This looks confusing. Basal cell carcinoma is a slow-growing cancer usually found on areas of the skin exposed to the sun, such as the face.
It is believed to be very rare in the vulva (the outer part of the female genitals), so it is unusual to diagnose it on examination alone.
Most vulvar skin cancers are squamous cell carcinomas that usually grow on the labia near the opening of the vagina.
Vulvar cancer is rare, affecting 1,400 women in the UK each year, but is more common in women over the age of 65.
write to dr ellie
Do you have a question for Dr. Ellie Cannon? emailDrEllie@mailonsunday.co.uk
Dr. Cannon is not available for personal correspondence and her responses should be placed in general context.